California state health officials have recommended pausing the use of a batch of Moderna COVID-19 vaccines after a San Diego vaccination site observed a few suspected allergic reactions to the jab.
Fewer than 10 people sought medical care after getting vaccines from Moderna Lot 041L20A at Petco Park in San Diego last week, the California Department of Public Health told KSWB-TV.
“Our goal is to provide the COVID vaccine safely, swiftly and equitably,” Dr. Erica Pan, California’s state epidemiologist, said in a statement recommending providers pause the administration of the batch of vaccines.
“A higher-than-usual number of possible allergic reactions were reported with a specific lot of Moderna vaccine administered at one community vaccination clinic.”
Those affected appeared to experience a “possible severe allergic reaction during the standard observation period,” according to the news release.
“Out of an extreme abundance of caution and also recognizing the extremely limited supply of vaccine, we are recommending that providers use other available vaccine inventory and pause the administration of vaccines from Moderna Lot 041L20A until the investigation by the CDC, FDA, Moderna and the state is complete,” Pan said.
Over 330,000 doses from the lot have been distributed across the state to 287 providers.
Moderna said in a statement to KSWB that it “is unaware of comparable adverse events from other vaccination centers which may have administered vaccines from the same lot.”
The vaccination site at Petco Park opened on Jan. 11 and health care workers in the Phase 1A tier of California’s priority list were able to receive the jab.
The entire lot of doses is under investigation.
A few vaccine trial participants who had cosmetic facial fillers experienced side effects from the Moderna vaccine, the FDA previously reported.
This is not the first instance of people being hospitalized after receiving the vaccine.
An Alaskan health care worker was hospitalized with a serious allergic reaction after receiving Pfizer’s COVID-19 vaccine in December.
The Florida Department of Health and the Centers for Disease Control and Prevention are also investigating the death of a doctor who died about two weeks after receiving a dosage of Pfizer’s vaccine.
Dr. Gregory Michael developed a severe case of thrombocytopenia — a rare disorder that The New York Times reported can decrease the blood platelet count and reduce the body’s ability to clot blood and stop internal bleeding — 16 days after receiving the vaccine, according to The Associated Press.
The 56-year-old obstetrician, who had a private practice at Mount Sinai Medical Center in Miami Beach, died on Jan. 3.
Darren Caprara, the director of operations for the Miami-Dade County Medical Examiner Department, told the AP that the “cause of death is pending the completion of studies” by the medical examiner and the CDC.
Truth and Accuracy
We are committed to truth and accuracy in all of our journalism. Read our editorial standards.